Michigan, 2010

Lake-Effect Snow in Michigan, December 1 to 3, 2010

December 1 to 3, 2010 · NWS APX · 6 events in 6 counties and zones

Cold air surged into Northern Michigan on west-northwest winds, thanks to low pressure near James Bay. Locally heavy lake effect developed into Eastern Upper and Northwest Lower Michigan, with most of the snow falling on the morning of the 2nd.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Cold air surged into Northern Michigan on west-northwest winds, thanks to low pressure near James Bay. Locally heavy lake effect developed into Eastern Upper and Northwest Lower Michigan, with most of the snow falling on the morning of the 2nd. Sault Ste Marie had 8.5 inches of snow by daybreak. Kalkaska, Darragh, Elmira, Gaylord, and Wolverine were among other communities that ended up in the 6 to 8 inch range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 1, 6:59 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Dec 1, 6:59 PM EST, 1 hour 1 minute before

204
FXUS63 KAPX 312359
AFDAPX

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
800 PM EDT SUN OCT 31 2010

.SYNOPSIS.../ISSUED AT 346 PM/

COOL NORTH TO NORTHWEST FLOW ACROSS THE LAKES...WILL KEEP SOME LAKE
INDUCED SPRINKLES OR FLURRIES GOING THIS EVENING DOWNWIND OF THE
LAKES. OTHERWISE...A LARGE AREA OF HIGH PRESSURE WILL BUILD OVER THE
REGION TONIGHT AND REMAIN IN PLACE THROUGH TUESDAY. THIS SYSTEM WILL
BRING A COUPLE DAY STRETCH OF QUIET WEATHER AND FAIR SKIES TO
NORTHERN MICHIGAN...WITH DAYTIME TEMPERATURES RUNNING CLOSE TO
SEASONAL READINGS.

RAIN CHANCES WILL RETURN TO THE REGION FOR WEDNESDAY...FOLLOWED BY
SOME RAIN AND SNOW POSSIBILITIES ON THURSDAY AND FRIDAY...AS A
STRONG STORM SYSTEM IMPACTS THE EAST COAST.

ADAM

&&

.SHORT TERM.../ISSUED AT 346 PM/...TONIGHT

DRYING CONTINUES TO SPREAD SOUTH ACROSS NORTHERN MICHIGAN THIS
AFTERNOON BEHIND DEPARTING SHEARING EASTERN LAKES SHORTWAVE AND
ATTENDANT ENHANCED MID LEVEL MOISTURE CORE. PER THE USUAL...
HOWEVER...LIGHT LAKE EFFECT HARD TO DIE WITH JUST ENOUGH LAKE FLUX
IN MID TEENS OVER-WATER INSTABILITY REGIME. THAT SAID...CLEAR
SUPPORT IN RECENT RADAR TRENDS THAT INCREASINGLY OFF THE DECK DRY
AIR BEGINNING TO WIN OUT...WITH A CLEAR WEAKENING TREND AND LOSS OF
AREAL COVERAGE. DRY AIR...ENHANCED BY FAVORABLE DOWNSLOPE FLOW OFF
THE CANADIAN PLATEAU NORTH OF THE SOO...EVEN BEGINNING TO SCOUR OUT
MUCH OF THE CLOUD DECK ACROSS EASTERN UPPER AND INTERIOR SECTIONS OF
NORTHERN LOWER MICHIGAN. CAA HAS RESULTED IN A RATHER COOL LAST DAY
OF OCTOBER...WITH AFTERNOON HIGHS ONLY IN THE LOW TO MID 40S.
FORECAST CONCERNS TONIGHT CENTER ON LINGERING LAKE CONCERNS THIS
EVENING... FOLLOWING BY CLOUD TRENDS AND ASSOCIATED OVERNIGHT LOW
TEMPERATURES.

ANY LINGERING LIGHT LAKE-INDUCED RAIN AND SNOW SHOWERS IN FAVORED
NORTH FLOW AREAS OF NORTHWEST LOWER MICHIGAN SHOULD QUICKLY COME TO
AN END EARLY THIS EVENING AS DRY AIR WEDGE CONTINUES TO DEEPEN AND
OVER-WATER INSTABILITY LESSENS WITH 850MB TEMPERATURES WARMING A FEW
DEGREES. BIGGER STORY OVERNIGHT IS CLOUD TRENDS...WITH SOME
POTENTIAL FOR CURRENT STRATO-CU DECK TO EXPAND BELOW STRENGTHENING
SUBSIDENCE/NOCTURNAL ENHANCED INVERSION. HOWEVER...GIVEN TRENDS
OBSERVED THIS AFTERNOON...SIDED HEAVILY TOWARDS INHERITED FORECAST
...FEATURING CLEARING SKIES OVERNIGHT. THIS...OF COURSE...HAS A
DIRECT AFFECT ON TEMPERATURES...WITH ANTICIPATED CLEAR SKIES
AND LIGHT WINDS UNDER OVERHEAD HIGH PRESSURE LEADING TO IDEAL
RADIATIONAL COOLING CONDITIONS. LATEST METBC GUIDANCE TRENDED
GREATLY TOWARDS THIS COOLER SOLUTION AND HAVE USED IT AS A STARTING
POINT FOR THE OVERNIGHT LOWS. THUS...LOOK FOR TEMPERATURES BY
MORNING RANGING FROM THE LOWER 20S (UPPER TEENS?) IN THE TRADITIONAL
COOLER SPOTS OF THE AUSABLE RIVER VALLEY AND INTERIOR SECTIONS OF
NORTHEAST LOWER...TO THE UPPER 20S AND LOWER 30S NEAR THE IMMEDIATE
GREAT LAKES SHORELINES.

MSB

&&

.LONG TERM.../ISSUED AT 346 PM/...MONDAY AND BEYOND

FAIRLY QUIET WEATHER PATTERN IS STILL EXPECTED TO CONTINUE OVER THE
NEXT COUPLE OF DAYS THEN POSSIBLY BECOME A BIT MORE ACTIVE. THERE
WILL BE A COLD FRONT CROSSING THE REGION MIDWEEK AND LAKE
EFFECT/ENHANCEMENT CONCERNS LATE IN THE WEEK. WE WILL ALSO BE
WATCHING A COUPLE OF POSSIBLE EAST COAST SYSTEMS LATE IN THE WEEK
AND NEXT WEEKEND. TEMPERATURES WILL BE NEAR TO SLIGHTLY BELOW CLIMO
FOR EARLY NOVEMBER THROUGH THE PERIOD. THE MAIN LONG TERM FORECAST
CONCERNS REVOLVE AROUND POPS DURING THE MID AND LATE WEEK PERIODS.

MONDAY AND MONDAY NIGHT...SURFACE HIGH PRESSURE IS PRETTY MUCH SMACK
DAB OVER NORTHERN MICHIGAN DURING THE DAY...BEFORE IT SLIDES OFF TO
THE EAST AT NIGHT WHILE UPPER LEVEL CYCLONIC FLOW CONTINUES. OVER
LAKE INSTABILITY REMAINS ALRIGHT (LAKE-850 MB DELA TS IN THE MID
TEENS) WITH 900-700 MB RH IN THE 60 TO 70 PERCENT RANGE. WINDS WILL
BE 10 KNOTS OR LESS OUT OF THE SOUTHWEST. SO THE QUESTION IS WHETHER
OR NOT CAN GENERATE ANY LAKE EFFECT RAIN OR SNOW SHOWERS. AT THIS
POINT DO NOT THINK THE FLOW IS STRONG ENOUGH TO JUSTIFY POPS SO WILL
JUST INCREASE CLOUDS A BIT ACROSS FAVORED SW FLOW AREAS.
ELSEWHERE...CLEAR TO PARTLY CLOUDY SKIES WITH HIGHS IN THE LOWER TO
MIDDLE 40S AND LOWS IN THE LOWER TO MIDDLE 20S.

TUESDAY...SURFACE RIDGE CONTINUES TO RETREAT TO THE EAST WITH
INCREASING HEIGHTS ALOFT. THEREFORE...EXPECT SUNNY TO PARTLY CLOUDY
SKIES AND HIGHS OF WELL INTO THE 40S TO AROUND 50.

WEDNESDAY...IT STILL LOOKS LIKE A DECENT COLD FRONT WILL MOVE
THROUGH THE REGION LEADING TO A GOOD CHANCE OF RAIN SHOWERS. MOSTLY
CLOUDY WITH HIGHS IN THE MIDDLE TO UPPER 40S.

THURSDAY AND FRIDAY...POSSIBLE LAKE EFFECT/ENHANCED RAIN AND SNOW
SHOWERS THURSDAY AND FRIDAY WITH A DECENT NORTHERN STREAM SHORT WAVE
MOVING ACROSS THE REGION...WHICH MAY TRY TO INTERACT WITH A POSSIBLE
STRONG EAST COAST SYSTEM. THE BEST SHOT OF PRECIPITATION LOOKS TO BE
IN NORTHERLY/NORTHWESTERLY FLOW FAVORED AREAS. HIGHS IN THE UPPER
30S TO MIDDLE 40S AND LOWS IN THE MIDDLE 20S TO LOWER 30S.

SATURDAY AND SUNDAY...EXTENDED MODELS CONTINUE TO HAVE DIFFICULTY
WITH A POSSIBLE SECOND EAST COAST SYSTEM...WHILE OTHER MODELS HAVE
BUILDING HEIGHTS/PRESSURES FROM THE WEST. FOR NOW WILL NOT HAVE POPS
WITH HIGHS IN THE UPPER 30S TO LOWER 40S SATURDAY AND MIDDLE TO
UPPER 40S SUNDAY. LOWS IN THE MIDDLE 20S TO LOWER 30S.

SULLIVAN

&&

.MARINE.../ISSUED AT 346 PM/

HIGH PRESSURE SETTLES IN...AND HOLDS THROUGH MONDAY NIGHT FOR NO
MARINE ISSUES. SW WINDS DEVELOP TUESDAY WITH THE DEPARTURE OF THE
HIGH PRESSURE. NEW ADVISORIES DO NOT LOOK NEEDED UNTIL TUESDAY NIGHT
AT THIS POINT.

&&

.AVIATION.../ISSUED AT 800 PM/...VALID FOR 00Z TAFS

MAINLY VFR. WEAK LAKE EFFECT SHOWERS REDEVELOPING OVER NORTHERN LAKE
MI...COULD STILL SEE A STRAY -SHRA/-SHSN AT TVC THIS EVENING ALONG
WITH BRIEF MVFR CIGS. OTHERWISE...HIGH PRESSURE SETTLING IN OVER
UPPER MI WILL PROVIDE FOR DRY WX.

JZ

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.

&&
Hazardous weather outlook, Dec 1, 4:17 PM EST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
417 PM EST WED DEC 1 2010

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
021200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
417 PM EST WED DEC 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

MODERATE TO LOCALLY HEAVY LAKE EFFECT SNOWFALL...IS EXPECTED TO
BEGIN TONIGHT ACROSS PORTIONS OF NORTHWEST LOWER AND EASTERN UPPER
MICHIGAN. THE HEAVIEST SNOWFALL IS EXPECTED IN NORTHERN PORTIONS OF
CHIPPEWA COUNTY OF EASTERN UPPER MICHIGAN...AND ACROSS THE HIGHER
TERRAIN OF NORTHWEST LOWER MICHIGAN NORTH OF M-72 AND ALONG/WEST OF
I-75.

PLEASE SEE LATEST WARNINGS AND ADVISORIES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ACCUMULATING LAKE EFFECT SNOWFALL WILL PERSIST THURSDAY AND THURSDAY
NIGHT. THE HEAVIEST SNOWFALL IS AGAIN EXPECTED IN NORTHERN CHIPPEWA
COUNTY IN EASTERN UPPER MICHIGAN.

THE SNOW WILL TAPER OFF FRIDAY...BUT ADDITIONAL PERIODS OF LAKE
EFFECT SNOW SHOWERS CAN BE EXPECTED SUNDAY AND BEYOND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT PRECIPITATION AND SNOWFALL AMOUNTS
AT ANY TIME.

JPB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Chippewa

When
December 1, 8:00 PM EST to December 3, 2:00 AM EST
Where
Chippewa forecast zone
Reported by
Official NWS Observations

Lake-Effect Snow, Emmet

When
December 2, 12:00 AM EST to December 3, 12:00 AM EST
Where
Emmet forecast zone
Reported by
Broadcast Media
Coordinates
45.588, -84.981 (the zone’s center; the record gives no point)

Lake-Effect Snow, Cheboygan

When
December 2, 12:00 AM EST to December 3, 12:00 AM EST
Where
Cheboygan forecast zone
Reported by
Broadcast Media
Coordinates
45.473, -84.492 (the zone’s center; the record gives no point)

Lake-Effect Snow, Antrim

When
December 2, 12:00 AM EST to December 3, 12:00 AM EST
Where
Antrim forecast zone
Reported by
Broadcast Media
Coordinates
45.007, -85.176 (the zone’s center; the record gives no point)

Lake-Effect Snow, Otsego

When
December 2, 12:00 AM EST to December 3, 12:00 AM EST
Where
Otsego forecast zone
Reported by
NWS Employee
Coordinates
45.021, -84.599 (the zone’s center; the record gives no point)

Lake-Effect Snow, Kalkaska

When
December 2, 12:00 AM EST to December 3, 12:00 AM EST
Where
Kalkaska forecast zone
Reported by
Trained Spotter
Coordinates
44.685, -85.090 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 271093, 271094, 271095, 271096, 271097, 271098.